Cold/Wind Chill, Central St. Louis
- When
- January 3, 3:00 PM CST
- Where
- Central St. Louis forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Local Official
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
A woman was found dead on a walking/bike trail about a quarter mile from where she was last seen walking three days earlier. Temperatures around the time of her disappearance were in the teens below zero.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A woman was found dead on a walking/bike trail about a quarter mile from where she was last seen walking three days earlier. Temperatures around the time of her disappearance were in the teens below zero. The official cause of death was hypothermia secondary to alcohol intoxication according to the county deputy sheriff/supervisor - Civil Process. The temperature was around 12 degrees F at the time she was last seen, then fell into the single digits below zero in the evening and then in the teens below zero overnight. The time of death is estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 3, 11:50 AM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1150 AM CST SAT JAN 3 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 505 AM CST SAT JAN 3 2015
CURRENT SFC ANALYSIS AND RADAR IMAGERY DEPICTING A CORRIDOR OF
HEAVY SNOW ALIGNED ALONG A STRONG BAROCLINIC ZONE OVER THE
NORTHWEST PORTION OF MN. THIS FRONT IS ASSOCIATED WITH A CLOSED
H85 LOW...THAT WILL TRACK EAST ACROSS THE BORDERLAND/ARROWHEAD
TODAY...EXITING OVER LAKE SUPERIOR/MICHIGAN OVERNIGHT.
SNOWFALL FCST ON TRACK WITH SOME ADJUSTMENTS TO HEADLINES. HAVE
UPGRADED COOK COUNTY AND THE INLAND PORTION OF LAKE COUNTY TO A
WARNING. HAVE ALSO ISSUED A WINTER WEATHER ADVISORY FOR 3-6 INCHES
OF SNOW EXPECTED ALONG THE SOUTH SHORE ZONES...OVERNIGHT THROUGH
SUNDAY MORNING.
MODELS REMAIN IN GOOD AGREEMENT THAT THE HEAVIEST SNOWFALL TOTALS
THROUGH THIS EVENING OF 10 INCHES OR MORE ARE FOUND ALONG THE
INTERNATIONAL BORDER...ON THE NORTHERN SIDE OF THE FRONT...WITH
RAPIDLY DECREASING AMOUNTS TO THE SOUTH. LOCATIONS ALONG A LINE
FROM BRAINERD...TO AITKIN...DULUTH AND TWO HARBORS CAN EXPECT THE
SNOW TO ARRIVE LATER THIS AFTERNOON/EARLY EVENING WITH THE ARRIVAL
OF A STRONG COLD FRONT THAT WILL BRING AROUND 2 INCHES OF SNOW TO
THE FORECAST AREA. THE COLD FRONT PASSAGE WILL BRING GUSTY NORTH
WINDS AND RAPIDLY FALLING TEMPERATURES FROM LATE TODAY...THROUGH
SUNDAY. THE FAVORABLE TRAJECTORIES AND H85 TEMPS FALLING IN THE
NEGATIVE 20S C WILL PRODUCE LAKE EFFECT SNOW ALONG THE SOUTH SHORE
OF LAKE SUPERIOR TONIGHT THROUGH SUNDAY.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 505 AM CST SAT JAN 3 2015
.LONG TERM....SUNDAY NIGHT THROUGH SATURDAY.
BITTERLY COLD AIR WILL CONTINUE TO SETTLE INTO THE REGION SUNDAY
NIGHT AND FOR MUCH OF THE WORK WEEK. H85 TEMPS BY 12Z MONDAY ARE
EXPECTED TO DROP TO 24 TO 30 C BELOW ZERO RANGE. A LOW PRESSURE
SYSTEM SLIDING ACROSS IOWA ON MONDAY NIGHT AND TUESDAY WILL BRING A
BIT OF A TEMPORARY PERIOD OF MODERATION...AS WELL AS SOME LIGHT
SNOW. COULD BE A FEW INCHES OF SNOW WITH THIS SYSTEM...ESPECIALLY
ACROSS THE SOUTHERN PORTIONS OF THE CWA. ANOTHER REINFORCING SHOT OF
ARCTIC AIR WILL MOVE IN TUESDAY NIGHT AND WEDNESDAY. THE ECMWF
INDICATES -34C DIPPING INTO THE FAR ARROWHEAD REGION OF NE MN BY 06Z
WEDNESDAY. WE WILL NOT SEE SIGNIFICANT MODERATION OF TEMPERATURES
UNTIL VERY LATE IN THE WEEK...AND ESPECIALLY OVER THE WEEKEND. LAKE
EFFECT SNOW WILL BE POSSIBLE ACROSS THE SOUTH SHORE OF LAKE SUPERIOR
FROM SUNDAY NIGHT INTO MONDAY...AND TUESDAY INTO WEDNESDAY NIGHT.
MORE LAKE EFFECT WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1149 AM CST SAT JAN 3 2015
SNOW COVERED MUCH OF NORTHEAST MINNESOTA LATE THIS MORNING...AND
IT SHOULD MOVE EAST OVER NORTHERN WISCONSIN LATER THIS AFTERNOON
INTO THIS EVENING. IFR OR LIFR CONDITIONS WILL OCCUR IN THE
HEAVIER SNOW WITH MAINLY MVFR BEHIND THE SNOW. A STRONG COLD FRONT
WILL MOVE THROUGH THE AREA THIS AFTERNOON INTO TONIGHT WITH
STRONGER NORTHERLY WINDS DEVELOPING CAUSING SOME BLOWING SNOW. WE
EXPECT MOST AREAS WILL SEE THE MVFR CEILINGS BECOME SCATTERED
THROUGH THE PERIOD AS DRIER AIR BUILDS INTO THE AREA BEHIND THE
FRONT. THERE MAY BE SOME CLOUD STREETS THAT DEVELOP IN THE VERY
COLD AIR LEADING TO OCCASIONAL BROKEN MVFR CEILINGS AFTER SKIES
CLEAR. WE LEFT SCATTERED 2000-3000FT CEILINGS TO ACCOUNT FOR THIS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 28 -12 -8 -21 / 90 90 0 0
INL 10 -24 -14 -30 / 100 20 0 0
BRD 24 -14 -8 -19 / 80 20 0 0
HYR 30 -2 -2 -20 / 60 90 10 0
ASX 29 2 2 -15 / 70 100 50 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ018-
019-025-026.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ012-021.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ020.
WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR MNZ010-011.
WI...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
SUNDAY FOR WIZ002>004.
LS...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM CST MONDAY
FOR LSZ121-140>148.
&&
SHORT TERM...GRANING
AVIATION...MELDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 646 AM CST SAT JAN 3 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041300- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 646 AM CST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AN INTENSE LOW PRESSURE SYSTEM WILL BRING ACCUMULATING SNOW TO THE NORTHLAND TODAY AND TONIGHT. THE HEAVIEST SNOWFALL WILL BE ACROSS FAR NORTHERN MINNESOTA...WHERE UP TO 11 INCHES WILL BE POSSIBLE. FURTHER SOUTH...AMOUNTS WILL DECREASE MARKEDLY FROM NORTH TO SOUTH. SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILED INFORMATION. WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT FOR PORTIONS OF THE NORTHLAND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SNOW WILL GRADUALLY DECREASE FROM WEST TO EAST ON SUNDAY...AS BITTERLY COLD ARCTIC AIR WILL SETTLE INTO THE REGION ON GUSTY NORTHWEST TO NORTH WINDS. WIND CHILL ADVISORIES AND WARNINGS WILL LIKELY BE NEEDED FOR MUCH OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... OBSERVERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN DULUTH. LSZ121-140>148-041300- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 646 AM CST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH THE NIGHT. SEE THE LATEST MARINE PRODUCTS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH MONDAY MORNING. SEE THE LATEST MARINE WEATHER PRODUCTS FOR DETAILED INFORMATION. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1257 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM SNOW ELY 47.91N 91.85W
01/03/2015 M5.5 INCH ST. LOUIS MN PUBLIC
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
106 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW 20 N GRAND MARAIS 48.04N 90.34W
01/03/2015 M4.0 INCH COOK MN TRAINED SPOTTER
TOTAL SINCE 8PM FRIDAY. HEAVY SNOW AT TIME OF
OBSERVATIONS
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
151 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM SNOW BRAINERD 46.35N 94.19W
01/03/2015 M0.5 INCH CROW WING MN PUBLIC
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM SNOW 5 NW DULUTH 46.83N 92.19W
01/03/2015 M0.3 INCH ST. LOUIS MN OFFICIAL NWS OBS
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM SNOW 3 E ORR 48.06N 92.76W
01/03/2015 M7.7 INCH ST. LOUIS MN CO-OP OBSERVER
3.7 INCHES SINCE 6AM THIS MORNING. SNOW BEGAN 830PM
FRIDAY.
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM SNOW 7 N MCGREGOR 46.71N 93.31W
01/03/2015 M0.9 INCH AITKIN MN TRAINED SPOTTER
&&
SGOHDEThe national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Central St. Louis | 2015-01-03 | 43 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562372.